Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 262, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 14, 2003, 10:11 PM CDT for Howell County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2003, 10:11 PM CDT (03:11 UTC)
- Expired
- May 14, 2003, 11:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Howell County, MO
The radar
The Springfield radar (KSGF), 146 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 3.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2153 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 150311 SVRSGF MOC091-150415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1010 PM CDT WED MAY 14 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOWELL COUNTY IN MISSOURI * UNTIL 1115 PM CDT. * AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF WEST PLAINS...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST PLAINS BY 1025 PM CDT. THIS STORM HAS A HISTORY OF PRODUCING QUARTER SIZE HAIL. PERSONS IN AND NEAR WEST PLAINS SHOULD ANITICIPATE THIS HAIL CORE TO MOVE DIRECTLY OVER THE CITY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3684 9196 3673 9207 3656 9171 3674 9170 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 PM CDT, 7 hours 11 minutes earlier.
Area forecast discussion, May 14, 3:00 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT WED MAY 14 2003 MESOSCALE/EARLY PERIODS...TONIGHT AND THURSDAY... LOW CLOUDS WERE SLOWLY ERODING OVER THE FORECAST AREA THROUGH THE AFTERNOON...ALLOWING ATMOSPHERE TO DESTABILIZE WITH LAPS CAPES AROUND 1500 J/KG...NO CINH...AND LIS OF -4 TO -6. STATIONARY FRONT REMAINS EXTENDED JUST TO THE NORTH OF OUR CWA BOUNDARY...BUT SHOULD PUSH SOUTHWARD LATER THIS AFTERNOON AND EVENING AS UPPER TROUGH OVER WESTERN IOWA CONTINUES TO DROP SOUTHEASTWARD. EXPECT THE FRONT TO BE MAIN FOCUS FOR STORMS...WITH SECONDARY FOCUS OVER SOUTHWEST MO ALONG OUTFLOW BOUNDARY FROM THIS MORNINGS STORMS. FREEZING LEVELS REMAIN RATHER HIGH...AROUND 12KFT...WHICH SHOULD KEEP HAIL FROM GETTING TOO LARGE. GOING HWO HAS NICKEL SIZE OR LESS AND THIS STILL LOOKS GOOD. HIGH FREEZING LEVEL WILL INCREASE HEAVY RAIN THREAT...WHICH IS ALSO HIGHLIGHTED IN HWO. WILL CONTINUE TO LINGER POPS OVER THE SOUTHERN HALF OF THE FORECAST AREA THROUGH THURSDAY MORNING...OTHERWISE ALL MODELS INDICATE NICE BREAK FROM THE PRECIP THROUGH THE REST OF THE DAY BEFORE NEXT UPPER LOW OVER SOUTHERN CALIFORNIA APPROACHES THE REGION. THURSDAY NIGHT THROUGH SATURDAY... SOUTHERN STREAM UPPER LOW SHOULD BE OVER NORTHEAST NEW MEXICO/SOUTHEAST COLORADO BY MIDNIGHT FRIDAY. IN RESPONSE A DEEP SURFACE LEE TROUGH WILL DEVELOP OVER THE TEXAS PANHANDLE AND MOVE EASTWARD NEAR THE OK/TEXAS BORDER. SOME DIFFERENCE IN LATITUDE SHOW UP IN THE MODELS BUT SEE AGREEMENT IN OVERALL EASTWARD MOVEMENT TOWARD THE OZARKS BY EARLY SATURDAY MORNING. WIDE OPEN GULF CRANKS MODEL QPF OUTPUT UP...SHOWING ACCUMULATIONS OF A COUPLE OF INCHES POSSIBLE...SO WILL HAVE TO MONITOR THIS TREND. REST OF THE EXTENDED... STACKED LOW FINALLY CLEARS THE REGION SATURDAY NIGHT...WITH UPPER RIDGE AND DRY CONDITIONS EXPECTED SUNDAY AND MONDAY. WILL CONTINUE CHANCES OF PRECIP ON TUESDAY AS FAIRLY FAST MOVING FRONT TRAVERSES THE REGION. THEREAFTER 1030 MB HIGH OVER CENTRAL ROCKIES WILL BUILD SOUTHWARD INTO THE PLAINS...WITH DRY AND MILD CONDITIONS EXPECTED FOR WEDNESDAY. FORECAST GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. TERRY
Hazardous weather outlook, May 14, 1:00 PM CDT, 9 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-151100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED MAY 14 2003 ...ISOLATED SEVERE THUNDERSTORMS AND HEAVY RAINFALL POSSIBLE... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS...AND DAMAGING WINDS OF 60 MPH. HEAVY RAINFALL OF ONE TO TWO INCHES AND LOCALIZED FLOODING. AREAS AFFECTED AND TIMING: ALL AREAS THROUGH LATE AFTERNOON AND EARLY EVENING. DISCUSSION: A FRONT WILL PUSH INTO SOUTHERN MISSOURI TODAY AS ANOTHER UPPER LEVEL SYSTEM PUSHES ACROSS THE REGION. THIS SYSTEM WILL INTERACT WITH THE MOIST AND MODERATELY UNSTABLE AIRMASS TO PRODUCE ISOLATED SEVERE THUNDERSTORMS. HAIL APPEARS TO BE THE PRIMARY SEVERE WEATHER THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ISOLATED SEVERE STORMS WILL BE POSSIBLE THURSDAY ACROSS FAR SOUTHERN MISSOURI AS A FRONT BECOMES NEARLY STATIONARY NEAR THE ARKANSAS BORDER. LARGE HAIL WILL AGAIN BE THE PRIMARY THREAT. THUNDERSTORMS WILL RETURN TO THE AREA AGAIN LATE IN THE WEEK AHEAD OF THE NEXT SYSTEM. ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAIN WILL BE POSSIBLE FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, May 14, 9:47 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
947 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM MOUNTAIN VIEW MO 3 INCH HAIL
05/14/03 HOWELL BASEBALL HAIL. REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, May 14, 9:52 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
952 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0927 PM TWIN BRIDGES MO 1.25 INCH HAIL
05/14/03 DOUGLAS REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, May 14, 9:55 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
955 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM MOUNTAIN VIEW MO 3/4 INCH HAIL
05/14/03 HOWELL REPORTED
BY LAW ENFORCEMENT
OFFICIAL.Local storm report, May 14, 10:04 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 PM CDT WED MAY 14 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1002 PM BIRCH TREE MO .75 INCH HAIL
05/14/03 SHANNON REPORTED BY PUBLIC.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 9:07 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 38 min |
| May 14, 9:11 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 64 min |
| May 14, 9:41 PM CDT | Severe Thunderstorm Warning | SGF | Shannon | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.